>

Sunday, December 28, 2008

Mind UK - Making sense of coming off psychiatric drugs

Gianna has post today Making sense of coming off psychiatric drugs that has some good informations:

Making small reductions
If you find you have to withdraw very slowly, it can be difficult to make small enough reductions in your dose, especially if your drug comes in capsule form. Sometimes it’s possible to break open the capsule and remove some of the content to lower the dose. You should always take care doing this, though, as the contents (for instance, fluoxetine) are sometimes irritating to the skin or the eyes. A pharmacist should be able to tell you if it’s safe to do so. Some drugs are obtainable in liquid form, which can be diluted to make small reductions in dosage. You would then need to be very sure what the concentration of the liquid is, and how much water to add to achieve the dose you wish. You may want to ask a pharmacist to help you with this. Drugs that are available in liquid form are listed on p. 31. (The lowest available doses in solid form are also in the tables on pp. 26-30.)

What sort of support should I look for?
Loss of self-confidence is very common among people who have been taking drugs for a long time, partly due to the effects of the drugs themselves, and partly due to being in ‘the sick role’ and dependent on a doctor’s prescription. This can make it difficult to make the decision to come off the drugs and to stick with it. The support of friends who have been through the same process and know just how it feels can be immensely valuable.
There are only very few organisations with expertise in coming off medication. (See Useful organisations, on p. 34, for more
details.) If you are very lucky, you may have a local group near you – for example, in a local Mind association. The majority of people will find that the best source of support and information is the Internet, particularly for SSRI antidepressants, although less so for those coming off antipsychotics or mood stabilisers. (emphasis mine)

Trust your own perceptions
If you feel that something you are experiencing is a side effect of medication or a withdrawal effect, take your perceptions seriously. Doctors may tell you that ‘it’s your illness’, but you know your body and its responses better than they do. If you are following a programme of slow dose reduction, and you reach a difficult phase, don’t be afraid to slow down, or to stop at the dose you are on for longer than you had planned; adapt your plans to fit your experience. (emphasis mine)

2 comments:

Not Very Anonymous Mom said...

hi ana, thank you for your support! i've been through the effexor withdrawal nightmare before and didn't make it past three days. this time is not as bad, the vertigo is there but i'm able to maintain. i expect if i hang in there, i will have to sleep it away. luckily that is an option for me.

Ana said...

I wish you all the best!
Hope you can do it this time.
Love,
Ana